ABSTRACT: Nitrofurantoin, a furan derivative, introduced in the fifties has widely been used as an effective agent for the treatment and prevention of urinary tract infections (UTI). Spectrum of adverse reactions to nitrofurantoin is wide, ranging from eosinophilic interstitial lung disease, acute hepatitis and granulomatous reaction, to the chronic active hepatitis, a very rare adverse effect, that can lead to cirrhosis and death.
We presented a 55-year- old female patient with eosinophilic interstitial lung disease, severe chronic active hepatitis and several other immune- mediated multisystemic manifestations of prolonged exposure to nitrofurantoin because of the recurrent UTI caused by Escherichia coli. We estimated typical radiographic and laboratory disturbances, also restrictive ventilatory changes, severe reduction of carbon monoxide diffusion capacity and abnormal liver function tests. Lymphocytic-eosinophylic alveolitis was consistent with drug-induced reaction. Hepatitis was confirmed by liver biopsy. After withdrawal of nitrofurantoin and application of high dose of glicocorticosteroids, prompt clinical and laboratory recovery was achieved.
Adverse drug reactions should be considered in patients with concomitant lung and liver disease. The mainstay of treatment is drug withdrawal and the use of immunosuppressive drugs in severe cases. Consideration should be given to monitor lung and liver function tests during long term nitrofurantoin therapy.
Vojnosanitetski pregled. Military-medical and pharmaceutical review 06/2012; 69(6):536-40. · 0.18 Impact Factor